Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 25, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 5, 2005, 11:25 PM EDT for Buckingham County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2005, 11:25 PM EDT (03:25 UTC)
- Expired
- Aug 6, 2005, 2:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 154 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 060327 FFWRNK VAC029-060630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1125 PM EDT FRI AUG 5 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... BUCKINGHAM COUNTY IN CENTRAL VIRGINIA * UNTIL 230 AM EDT * AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER NORTH CENTRAL BUCKINGHAM COUNTY NEAR CENTENARY. THIS STORM WAS SLOWLY MOVING TO THE SOUTHWEST. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3754 7867 3751 7851 3773 7840 3775 7855 $$ PEM
2 follow-up statements
000 WGUS71 KRNK 060358 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1144 PM EDT FRI AUG 5 2005 VAC029-060630- BUCKINGHAM VA- 1144 PM EDT FRI AUG 5 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 230 AM EDT FOR BUCKINGHAM COUNTY... AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. SINCE 1100 PM...RADAR ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN OVER NORTHERN BUCKINGHAM COUNTY. THIS RAINFALL IS IN ADDITION TO RAIN THAT FELL EARLIER IN THE EVENING...BRINGING THE TOTAL RAINFALL IN SOME AREAS OF THE COUNTY TO BETWEEN 4 AND 7 INCHES. AT 1145 PM...STREAMS THAT WERE SUBJECT TO THE GREATEST FLOOD RISK WERE THOSE SURROUNDING THE COMMUNITY OF CENTENTARY. SINCE 600 PM...THE FOLLOWING STREAMS HAVE AVERAGED OVER 3.50 INCHES OF RAIN...LITTLE GEORGIA CREEK...SHARPS CREEK...MAXEYS CREEK...AND STADON CREEK. THESE STREAMS ARE LIKELY OUT OF THEIR BANKS. ROADS THAT PASS OVER OR NEAR THESE CREEKS SHOULD BE MONITORED CLOSELY FLOODING. PERSONS LIVING NEAR THESE STREAMS SHOULD PREPARE FOR FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. LAT...LON 3754 7867 3751 7851 3773 7840 3775 7855 $$ PEM
000 WGUS71 KRNK 060629 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 228 AM EDT SAT AUG 6 2005 VAC029-060638- BUCKINGHAM VA- 228 AM EDT SAT AUG 6 2005 ...THE FLASH FLOOD WARNING FOR BUCKINGHAM COUNTY EXPIRES AT 230 AM EDT... RAIN HAS ENDED ACROSS THE AREA...AND NO REPORTS OF FLOODING HAVE BEEN REPORTED. THEREFORE THE WARNING IS ALLOWED TO EXPIRE AT 230 AM. IF YOU HAD FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3754 7867 3751 7851 3773 7840 3775 7855 $$ WP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 10:08 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 5, 10:08 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1008 PM EDT FRI AUG 5 2005 .SHORT TERM (REST OF TONIGHT)... WIDELY SCATTERED PULSE THUNDERSTORMS PRODUCED ISOLD SVR WX ACROSS THE AREA THIS EVENING. DIME SIZE HAIL AND WIND GUSTS TO 60 MPH HAVE BEEN COMMON WITH THE STRONGEST STORMS. STEEP LOW LEVEL LAPSE RATES AND DRY AIR ALOFT CONTRIBUTED TO THE PULSE TYPE STORM ENVIRONMENT. VILS OF 50-55 G/KG WERE PRODUCING DIME SIZE HAIL...NEEDED 56 PLUS IN ORDER TO GET PENNY. FOR REFLECTIVITY...55 DBZ CORES TO 26 KFT AGL WERE A GOOD INDICATION OF THE STORMS WITH THE GREATEST WIND POTENTIAL. THE RADFORD STORM HAD A 55 DBZ CORE TO 28 KFT...AND PRODUCED A 60 MPH GUST. BEST LOOKING STORM OF THE EVENING WAS OVER ORISKANY VA...55 DBZ CORE TO 34 KFT. THUS FAR...NO REPORTS OF DAMAGE IN ORISKANY OTHER THAN A PHONE RECORDING REPORT OF IRREGULAR CHUNKS OF ICE FALLING FROM THE SKY IN ORISKANY...NO NAME AND NO PHONE NUMBER TO RETURN THE CALL. FOR THE OVERNIGHT WILL CONTINUE WITH THE THREAT OF SHRA/TSRA. AT FIRST GLANCE IT WOULD APPEAR THE LOSS OF SOLAR INSOLATION WILL TAKE CARE OF THE TSTM THREAT...BUT CONCERNED THAT WE MAY RUN INTO SOMETHING MORE ORGANIZED AFTER MIDNIGHT. EVENING REGIONAL SOUNDINGS REMAIN UNSTABLE WITH LAPS CONTINUING TO SHOW CAPES AOA 2500 J/KG FROM CENTRAL VA TO NW NC. TSTMS OVER NRN VA CONTINUE TO THRIVE IN AREA OF MOISTURE CONVERGENCE AHEAD OF SYNOPTIC FRONT. CORFIDI VECTORS SUGGEST THIS AREA OF DEEP CONVECTION MAY BUILD SOUTHWEST INTO CENTRAL AND SRN VA WITH TIME...FEEDING OFF THE HIGHER CAPES IN THIS AREA. IF THIS SCENARIO PLAYS OUT...THE MAIN THREAT WILL BE HEAVY RAINFALL DUE TO SLOW CELL MOTION. && .PREVIOUS DISCUSSION... (ISSUED 745 PM EDT FRI AUG 5 2005) AVIATION... SCT DEEP CONVECTION WILL RESULT IN LCL IFR CONDITIONS EARLY TONIGHT. IN ADDITION...EXPECT WIDESPREAD MVFR CONDITIONS RESULTING FROM HAZE. EXPECT LITTLE IN THE WAY OF VSYB IMPROVEMENT OVERNIGHT AS FOG MIXES IN AFTER MIDNIGHT. LCL LATE NIGHT IFR VSBYS LIKELY DUE TO PATCHY DENSE FOG...ESPECAILLY AREAS THAT RECEIVED RAINFALL TODAY AND IN THE MOUNTAIN VALLEYS ALONG THE RIVERS. WIDESPREAD MVFR VSBYS ARE EXPECTED AGAIN SATURDAY DUE TO HAZE. SCT AFTERNOON THUNDERSTORMS ARE ALSO ANTICIPATED. PREVIOUS DISCUSSION... (ISSUED 254 PM EDT FRI AUG 5 2005) SHORT TERM (TONIGHT THROUGH 00Z SUN)... AFTERNOON CONVECTION HAS FORMED ALONG THE BLUE RIDGE WITH SLOW-MOVING STORMS PULSING TO NEAR SEVERE LEVELS AND LOCAL HEAVY RAINS UP TO 2 INCHES. MAIN QUESTION CONTINUES TO BE THE PROGRESS AND EFFECT OF THE FRONTAL BOUNDARY NOW STRETCHING FROM W. PA THRU SOUTHERN OH AND N. KY. FRONT HAS MOVED LITTLE TODAY BUT EXPECT SLOW PROGRESS TO THE SE TONIGHT AND TOMORROW. BETTER CHANCE FOR MORE WIDESPREAD STORM COVERAGE SATURDAY AFTERNOON AS FRONT SAGS INTO AREA WITH PWATS INCREASING TO OVER 1.5 INCHES AND CAPES OVER 2000 J/KG. STORMS WILL BE SLOW MOVING WITH WEAK FLOW ALOFT WITH POSSIBLE HEAVY RAINS OF 1 TO 2 INCHES. ORGANIZED STORMS UNLIKELY WITH LITTLE WIND SHEAR BUT MARGINAL SEVERE THREAT EXISTS AS IN RECENT DAYS. TEMPS. SHOULD BE SOMEWHAT COOLER UNDER CLOUDS BUT NOT MUCH REAL RELIEF FROM THE HUMIDITY AS SURFACE DEW POINTS CHANGE VERY LITTLE. LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... DYING COLD FRONT TO STALL AND THEN DISSIPATE OVER THE AREA SATURDAY NIGHT INTO SUNDAY. THIS WILL CONTINUE THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS. MONDAY THROUGH FRIDAY...A BERMUDA HIGH WILL BUILD OFF THE EAST COAST. A SOUTHERLY FLOW OF MOIST AIR WILL DEVELOP. THIS COMBINED WITH DIURNAL HEATING AND ANY WEAK SHORT WAVES ROTATING AROUND THE PERIMITER OF THE HIGH WILL CONTINUE THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 11
Hazardous weather outlook, Aug 5, 11:52 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1152 AM EDT FRI AUG 5 2005 NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-061600- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 1152 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A GOOD CHANCE OF SCATTERED THUNDERSTORMS LATER SATURDAY WHICH MAY PRODUCE AREAS OF HEAVY RAINFALL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ007-009>014-018>020-022>024-WVZ042>045-061600- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 1152 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE DEVELOPING LATE TODAY INTO THIS EVENING AS A COLD FRONT PUSHES SLOWLY INTO THE AREA. THESE STORMS MAY PRODUCE STRONG DOWNBURST WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED STORMS ARE MORE LIKELY SATURDAY AFTERNOON WHICH MAY AGAIN PRODUCE AREA OF HEAVY RAINFALL AND STRONG DOWNBURST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 5, 6:10 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND DMG 7 SE DUBLIN 37.04N 80.61W
08/05/2005 PULASKI VA LAW ENFORCEMENT
TREE DOWN ON LITTLE RIVER DAM ROAD JUST NORTH OF
SNOWVILLE.
&&
PMANUELSpecial weather statement, Aug 5, 6:37 PM EDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 637 PM EDT FRI AUG 5 2005 VAZ047-052330- BUCKINGHAM VA- 637 PM EDT FRI AUG 5 2005 ...PULSE THUNDERSTORMS OVER BUCKINGHAM COUNTY... AT 630 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4 MILES NORTH OF TOGA...OR ABOUT 10 MILES EAST OF BENT CREEK...STATIONARY. THIS STORM IS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...GUSTY WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALIZED HEAVY DOWNPOURS OF 1 TO 3 INCHES PER HOUR IS POSSIBLE THROUGH 730 PM. HEAVY RAINFALL OF THIS AMOUNT MAY CAUSE PONDING OF WATER ON ROADWAYS. RCS
Special weather statement, Aug 5, 7:31 PM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 731 PM EDT FRI AUG 5 2005 VAZ045-060030- CAMPBELL VA- 731 PM EDT FRI AUG 5 2005 ...PULSE THUNDERSTORMS OVER CAMPBELL COUNTY... AT 730 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES EAST OF BOCOCK...OR ABOUT 5 MILES WEST OF CONCORD...MOVING SOUTH AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...GUSTY WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALIZED HEAVY DOWNPOURS OF 1 TO 3 INCHES PER HOUR IS POSSIBLE THROUGH 830 PM. HEAVY RAINFALL OF THIS AMOUNT MAY CAUSE PONDING OF WATER ON ROADWAYS. RCS
Local storm report, Aug 5, 8:32 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG TIMBERLAKE 37.32N 79.25W
08/05/2005 CAMPBELL VA BROADCAST MEDIA
TREES DOWN ALONG TIMBERLAKE ROAD JUST SOUTH OF LYNCHBURG.
REPORTED BY WSET-13 WEATHER CENTER.
&&
PMANUELLocal storm report, Aug 5, 9:32 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND DMG UNION 37.58N 80.53W
08/05/2005 MONROE WV DEPT OF HIGHWAYS
TREES DOWN IN AND AROUND UNION.
&&
WHPSpecial weather statement, Aug 5, 11:07 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1107 PM EDT FRI AUG 5 2005 VAZ022>024-034-060355- BEDFORD-BOTETOURT-ROANOKE-ROCKBRIDGE- 1107 PM EDT FRI AUG 5 2005 THUNDERSTORMS WITH VERY HEAVY RAIN...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL BE SCATTERED ACROSS THE SOUTHERN SHENANDOAH VALLEY... SOUTH TO ROANOKE AND SALEM...AS WELL AS JUST EAST OF THE BLUE RIDGE IN BEDFORD COUNTY. THROUGH MIDNIGHT...THE STRONGEST STORMS WILL BE FROM LEXINGTON...WEST TO THE ALLEGHANY COUNTY LINE. THESE STORMS WILL CAUSE PONDING OF WATER ON ROADS IN A SMALL AMOUNT OF TIME... ESPECIALLY IN URBAN AREAS. USE CAUTION WHEN TRAVELING. VAZ045>047-060355- APPOMATTOX-BUCKINGHAM-CAMPBELL- 1107 PM EDT FRI AUG 5 2005 STRONG THUNDERSTORMS WILL OCCUR FROM LYNCHBURG...NORTHEAST TO CENTENARY THROUGH MIDNIGHT. SOME OF THE STORMS WILL PRODUCE GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN...ESPECIALLY IN NORTHERN BUCKINGHAM COUNTY. LOW LYING FLOODING OF POOR DRAINAGE AREAS CAN OCCUR...AS WELL AS EXTENSIVE PONDING OF WATER ON ROADS. 05
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 12:39 AM EDT | Severe Thunderstorm Warning | RNK | Bedford | 40 min |
| Aug 6, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 38 min |
| Aug 6, 6:52 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 44 min |
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.